|Am I taking the right meds?
Sep 5, 2007
I am currently taking Reyataz--400mg a day and Truvada 200/300mg. I took a "break" from my meds because I had a severe bout with IBS and have since learned from a friend that without Norvir added to my regimen it could cause severe liver damage. My doc is trying to make my regimen as easy as possible for me because I am horrible at taking my meds but now I am scared that he is making it easier for me but yet making it bad for me at the same time. Please help calm my concerns. I want my energy back that my meds were providing but don't want to in the end harm my liver. Thanks so much for your time. Angela
| Response from Dr. Young
Thank you for your post.
It's correct that if tenofovir/FTC (Truvada) is used with atazanavir (Reyataz), that ritonavir (Novir) boosting should be done. This results in a slightly altered daily dose of 'taz- going from the 400 mg unboosted to 300 mg, once-daily dose (with 100 mg ritonavir).
In clinical studies of this combination, severe liver injury is very, very rare. In my view, the risk of liver injury (or other side effects) is low enough that I worry more about my patients' risks of having HIV- or AIDS-related complications.
If you need to avoid the use of ritonavir for this or other reasons, then in order to continue on atazanavir, it would be necessary to switch to an alternative nuke combination. In such cases, we've used abacavir/3TC (Epzicom, Kivexa), after screening patients for their genetic risk of abacavir allergic reaction ("HLA-B*5701" testing).
Just know that you should have little difficulty finding a well tolerated, "easy" to take regimen for HIV. Success depends on knowing how to adhere to the medication regimen (doses, diet restrictions) and get required laboratory monitoring.
Best of health to you. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.